Strong Wind, Alexander
- When
- April 27, 11:00 AM CST to 4:00 PM CST
- Where
- Alexander forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Southerly winds gusted up to 45 mph in parts of southwest Illinois, mainly the Mississippi River counties from Carbondale to Cairo. The peak measured wind gust at the Carbondale airport was 46 mph.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Southerly winds gusted up to 45 mph in parts of southwest Illinois, mainly the Mississippi River counties from Carbondale to Cairo. The peak measured wind gust at the Carbondale airport was 46 mph. A rather strong low pressure center over the central Plains contributed to the gusty south winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 27, 5:20 AM CST, 5 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 620 AM CDT Tue Apr 27 2021 .UPDATE... Issued at 620 AM CDT Tue Apr 27 2021 Updated aviation forecast for the 12Z TAFs. && .SHORT TERM...(Today through Thursday night) Issued at 250 AM CDT Tue Apr 27 2021 Latest upper air charts depict a fairly amplified pattern across the CONUS, with a ridge across the lower Mississippi valley up into the Midwest and a trough and associated closed low over the western states. Over the next 24 hours, the upper level trough will move eastward, with the closed low ending up over AZ/NM by 12Z Wednesday. Strong south to southwest flow will continue in the lower levels, which will keep us warm and breezy again today. However, moisture in these levels will gradually be increasing throughout the day as it pushes north northeast into the area from the southern Plains and the lower Mississippi river valley. This will mean an increase in overall cloud cover especially by this afternoon, in addition to the veil of high clouds impacting us now. Went with the 90th percentile of guidance which puts everyone in the lower 80s. Dew points will also be on the way up and be in the low 60s everywhere by later tonight into Wednesday. Otherwise, the main weather story of the week will be the unsettled weather pattern that will set up by early tomorrow morning and last through Thursday. Determining the arrangement of PoPs for Wednesday has been challenging from the get-go. There are now hints from the latest NAM, HREF and other CAMs that a mid level disturbance may provide enough lift for an early morning round of convection, that may move into parts of southeast MO after 09Z Wednesday and spread northeast during the morning hours. During the afternoon, a band of heavier rain has been progged to set up just north and west of our CWA tied to a front. However, some of this activity could bled into parts of southeast MO, southern IL and southwest IN while most of west KY stays mainly dry or with minimal qpf. By and large, the deterministic models are still trending that way. During the day on Wednesday, a shortwave trough will move southeast into the northern Plains and could end up merging with the upper trough over the central Plains states by Wednesday night, although models differ on how that evolves with time. However, the end result will be the same, which is that the upper trough will slowly push eastward Wednesday night into Thursday, resulting in a prolonged period of unsettled weather. The consensus continues to be that the rain will exit our area after midnight on Thursday. Now, in between that time, we could see training convection, which could be heavy at times, especially given PWs that peak above the 99th percentile Wednesday night through Thursday. This is also reflected in the NAEFS mean PW and IVT charts, indicating well above normal moisture advecting into the region. Right now, on Wednesday night, the heaviest QPF is likely to fall across parts of southeast MO, southern IL and southwest IN, with the heavier axis moving east into west KY during the day on Thursday. Further adjustments to amounts and placement of the heavier QPF will be continually made over the next 24-36 hours, but 1.5 to 3.5 inches of rain appear likely with this event, with the higher totals across our northern and western counties. This axis is likely to pivot/shift as we obtain a better idea on the progression of this system. Should be enough instability for some thunderstorm activity, but at this time, any severe weather probabilities should be low as lapse rates will be weak, although wind shear does improve by Thursday. .LONG TERM...(Friday through Monday) Issued at 250 AM CDT Tue Apr 27 2021 Relatively few forecast concerns are found with this morning's long term part of the forecast. The main question is whether the chance for rain will return by late Sunday into Monday. Forecast confidence starts off higher than average, but decreases to about average early next week with less model agreement. In the wake of the mid week system, dry conditions are forecast from Friday into the weekend as high pressure takes control. In the upper levels, a western ridge and eastern trough should yield northwest flow across the forecast area initially. The upper flow is forecast to flatten by late in the weekend, then turn more southwesterly early next week as a western trough and eastern ridge develop. The main uncertainty in the forecast goes all the way back to the phasing of northern and southern stream energy in the short term. By Friday, the deterministic GFS has both streams phased and sweeps the energy east into the Atlantic over the weekend. Meanwhile, both the deterministic CMC and ECMWF maintain separate northern and southern streams, holding the southern stream low over northern Mexico and Texas through Sunday. This energy then pivots northeast towards the area to result in the return of rain by Sunday night and Monday. None of the GEFS ensemble members appear to show this scenario. And given the very low precipitation probabilities represented by the NBM, we're inclined to lean towards the drier GFS solution at this time, with only a slight chance of showers returning by Monday. Temperatures will start off the long term below normal, but then moderate to above normal over the weekend and into early next week. Highs are forecast to warm from the middle and upper 60s on Friday back to near 80 degrees by Sunday and Monday. Lows should warm from the 40s Friday night back to near 60 by Sunday night and Monday night.&& .AVIATION... Issued at 250 AM CDT Tue Apr 27 2021 There will be a persistent south-southwesterly wind through the 24 hour TAF period. Overnight the wind speeds are forecast to stay below 12 knots most of the time, but should increase after daybreak to around 15 knots sustained, with gusts 20 to 25 knots from mid morning throughout the afternoon, and will diminish somewhat in the evening. Skies should remain generally partly cloudy through much of the day, before clouding up from the west late in the TAF period ahead of a wetter pattern on the way. However, conditions should remain VFR through 06Z Wed. && .AVIATION... Issued at 620 AM CDT Tue Apr 27 2021 There will be a persistent south-southwesterly wind through the 24 hour TAF period. Winds will increase this morning to around 15 knots sustained, with gusts 20 to 25 knots from mid morning throughout the afternoon, and will diminish somewhat in the evening. Skies should remain generally partly cloudy through much of the day, before clouding up from the west late in the TAF period ahead of a wetter pattern on the way. However, conditions should remain VFR through 06Z Wed. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...CW
Hazardous Weather Outlook National Weather Service Paducah KY 339 AM CDT Tue Apr 27 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-281000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 339 AM CDT Tue Apr 27 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and thunderstorms are expected Wednesday through Thursday. Some of the storms could produce locally heavy rainfall and isolated flooding, especially across parts of southeast Missouri, southern Illinois and southwest Indiana. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement National Weather Service PADUCAH KY 1128 AM CDT Tue Apr 27 2021 ILZ075>078-080>086-088-089-092-093-MOZ076-086-087-100-109>112-114- 272215- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Union-Johnson-Alexander-Pulaski- Perry MO-Bollinger-Cape Girardeau-Wayne MO-Butler-Stoddard-Scott- Mississippi-New Madrid- Including the cities of Mount Vernon, Fairfield, Albion, Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, Carbondale, Murphysboro, Herrin, Harrisburg, Jonesboro, Vienna, Cairo, Mound City, Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont, Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid 1128 AM CDT Tue Apr 27 2021 ...Southerly Wind Gusts near 35 MPH this Afternoon... For residents and travelers across southeast Missouri and southern Illinois, look for occasional gusts near 35 mph. A few locations, especially in southern Illinois, may even see gusts to 40 mph. These gusts may cause difficulty for those driving on west to east oriented roadways with high profile vehicles. Some loose objects left outdoors may be tossed around. In addition, if you are traveling out on area lakes and rivers, be watchful for the development of choppy waves and whitecaps on the water. This may impact your ability to control your watercraft safely. The greatest likelihood of seeing gusty winds in excess of 35 mph will be from Noon through 5 PM CDT today. The winds should gradually diminish toward sunset. Smith
The national radar mosaic for the moment the first event began.
3 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948000, 948001, 948003.